Hail, Beltrami
- When
- July 23, 3:05 PM CST
- Where
- Beltrami County, 2.49 mi NE of Ponemah
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.050, -94.900
Received a public report of 1 inch hail near Ponemah.
Isolated severe thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Isolated severe thunderstorms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 23, 2:20 PM CST, 45 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 320 PM CDT Fri Jul 23 2021 .SHORT TERM...(This afternoon through Saturday night) Issued at 320 PM CDT Fri Jul 23 2021 Short term weather impacts include potential for scattered severe thunderstorms this afternoon and evening, with near critical fire weather conditions possible Saturday. Surface trough axis has acted as a focus for early thunderstorm development this afternoon, with high Td values in the 70s along/east of this supporting ML CAPE 1500-2000 J/KG and heat index values near 100F. Weak forcing associated with subtle waves within mid level westerly flow and PWATs 1-1.5" are supporting isolated to widely scattered activity this afternoon. Main period of forcing is still this afternoon with the main frontal passage, but at that point there is potential that Td values will be decreasing along with instability lowering potential severe threat between the trough axis and frontal zone as this transitions east. Latest trends in HRRR has picked up on this showing weakening trends in coverage/intensity by 00-01Z. Due to at least elevated instability and better forcing though I wouldn't want to rule out original CAM solutions supporting clusters forming during the evening hours. Effective shear 30-40kt and straight hodographs clouds support supercells/splitting, but due to weak low level shear/higher bases tornado threat is limited (though can't be ruled out). Primary threats in this environment will tend to be damaging winds to 75 mph/hail to 1.75". PWATS 1-1.5" and slower storm motions along surface boundaries does raise the possibility for localized heavy rain/excessive rain threat. Rest of tonight-Saturday: After the cold front passes there will be a slight drop in temps aloft but a much greater change in Tds and drier/stable air aloft. While westerly BL flow keeps above average temps in place it will tend help scour out any smoke and HRRR smoke model keeps smoke out of our area (possibly the most clear conditions we've had in weeks at the surface and aloft). Sunny skies and westerly BL flow will support efficient mixing and potential for temps in the lower 90s, RH values in the 20-30 percent range, and gusty winds 20 to 35 mph (highest mixing potential in northeast ND). This raises the possibility for near critical fire weather conditions across the region. The best chance for critical fire weather conditions will be dependent on rain this evening and winds within or west of the RRV. .LONG TERM...(Sunday through Friday) Issued at 320 PM CDT Fri Jul 23 2021 Summary... Upper level ridge in the south west and southern United States continues to take hold bringing hot conditions. Troughs move up and over the ridge through the early and middle part of the week increasing the chances for showers and storms. Near the end of the week ensembles hint at the ridge moving eastward pushing the track of the troughs further north bringing drier and warmer air into the region. The week ahead... Conditions look to be dry throughout Sunday, with temperatures in the upper 80s to lower 90s. RH values remain fairly low in the 30s, with winds on the lighter side. Warm and dry conditions provide elevated fire concerns for the afternoon, but not as elevated as Saturdays impact since winds will be on the higher side. As we head into the early part of next week another trough makes its way up and over the ridge out in the south west. The frontal boundary associated with the trough encounters CAPE values in the 1500-2000 j/kg range. Moisture flow turns more southerly allowing for a stream of higher dew points into the 60s toward our area. Taking a look at ensemble soundings shear has been decent in both directional and speed components through multiple runs. Effective shear in the low and mid levels are around 25-35kts. Lapse rates look decent, but very between different ensembles bringing low confidence in that category. The exact timing of the system is different between runs, with some bringing the trough through early eliminating the daytime heating ingredient which is a key component in initiating storms. Precipitation amounts of exceeding 0.1 inches continue to lie between 40-60% for western MN and eastern ND. Continued chances for precipitation and storms are possible mid week before the ridge begins to push further east increasing heights and tracking troughs further north. This would bring drier conditions and a continuation of the heat. Temperatures through the long term remain consistent with highs in the upper 80s to lower 90s. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 108 PM CDT Fri Jul 23 2021 VFR conditions should prevail for most locations in eastern ND and northwest MN, though pockets of smoke/haze have brought vis down to 5-6sm at times today (hard to anticipate location/timing of this). Chances for thunderstorms increase late this afternoon and especially this evening spreading west to east across the region, and some of these storms could be severe. Winds shifts with the cold front from the south to the west-northwest this evening/overnight. Winds increase during the daytime period Saturday when gusts 20-30kt will be possible (strongest in northeast ND). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. SHORT TERM...DJR LONG TERM...Spender AVIATION...DJR
Hazardous Weather Outlook National Weather Service Grand Forks ND 400 AM CDT Fri Jul 23 2021 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-240900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 400 AM CDT Fri Jul 23 2021 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A few non-severe showers and thunderstorms will move along the Canadian border and south of the I-94 corridor this morning, bringing a few lightning strikes and brief downpours. More intense thunderstorms will develop later this afternoon and continue into the evening. Scattered severe thunderstorms can be expected, with hail up to 1.5 inches and wind gusts to 75 mph the primary threats. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A front moving through will bring slightly cooler and much drier air to the region on Saturday. With northwest winds in the 15 to 25 mph range, elevated fire weather conditions will be possible Saturday afternoon. There are additional chances for thunderstorms Monday and into Monday night. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
Special Weather Statement National Weather Service Grand Forks ND 324 PM CDT Fri Jul 23 2021 MNZ001>009-013>017-022>024-027>032-040-240900- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- Including the cities of Crookston, East Grand Forks, Ada, Twin Valley, Halstad, Moorhead, Hallock, Karlstad, Lancaster, Roseau, Warroad, Greenbush, Baudette, Warren, Stephen, Argyle, Newfolden, Middle River, Grygla, Red Lake, Redby, Ponemah, Thief River Falls, Red Lake Falls, Fosston, Fertile, McIntosh, Erskine, Bagley, Clearbrook, Bemidji, Mahnomen, Naytahwaush, Waubun, Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, Roy Lake, Upper Rice Lake, Park Rapids, Detroit Lakes, Wolf Lake, Breckenridge, Fergus Falls, Perham, New York Mills, Parkers Prairie, Henning, Battle Lake, Wadena, Menahga, Elbow Lake, Hoffman, Ashby, Herman, and Barrett 324 PM CDT Fri Jul 23 2021 ...NEAR CRITICAL FIRE WEATHER CONDITIONS ACROSS NORTHWEST AND WEST CENTRAL MINNESOTA SATURDAY AFTERNOON AND EVENING... Relative humidity values will drop to 20 to 30 percent along with west winds 15 to 20 gusting to 30 mph across northwest and west central MN. Any fire that does develop has the potential to quickly spread. DJR
The Fargo/Grand Forks radar (KMVX), 190 km away, was scanning. The volume nearest the first event began at 21:04 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Received a public report of 1 inch hail near Ponemah.
Several reports of 1 to 2 inch hail across the area, as well as pea sized hail earlier.
Public report of 1 inch hail received via social media.
Multiple public reports of 1 inch hail in and around Bemidji were received via social media.
Several snapped trees reported at the high school. Photos and report posted via social media, time estimated via radar.
Report of 1 inch hail received via social media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2021Every state in 2021This day in weather historyWarnings in Minnesota, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975855, 975856, 975857, 975858, 975859, 975860.